Alert archive / Kansas / River Flood Warnings in 2011

River Flood Warning 42, NWS Topeka, KS

August 5, 2011Clay County, Kansas

NWS Topeka, KS issued this river flood warning at Aug 5, 2011, 5:28 PM CDT for Clay County, Kansas. It took effect at Aug 5, 2011, 11:10 PM CDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Aug 5, 2011, 5:28 PM CDT (22:28 UTC)
In effect from
Aug 5, 2011, 11:10 PM CDT
Expired
Aug 6, 2011, 4:34 PM CDT
In force
17 hr
Issued by
NWS Topeka, KS
Flood severity
Minor

County Clay County, KS

The radar

The Topeka radar (KTWX), 89 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Republican River at Clay Center (CYCK1).

Action stage
10 ft
Minor stage
15 ft
Moderate stage
22.5 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06856600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

626 
WGUS43 KTOP 052228
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
528 PM CDT FRI AUG 5 2011

...THE NATIONAL WEATHER SERVICE IN TOPEKA, KS HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING STREAMS IN KANSAS... 

  REPUBLICAN RIVER AT CLAY CENTER AFFECTING CLAY COUNTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS.  SHALLOW FLOWING 
WATER CAN WASH A CAR FROM THE ROADWAY.  ALSO...THE ROADBED MAY BE 
WASHED OUT UNDER THE WATER.  

STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO 
AND LOCAL MEDIA.  

&&

KSC027-060628-
/O.NEW.KTOP.FL.W.0042.110806T0430Z-110807T1236Z/
/CYCK1.1.ER.110806T0430Z.110806T1200Z.110807T0036Z.NO/
528 PM CDT FRI AUG 5 2011

THE NATIONAL WEATHER SERVICE IN TOPEKA, KS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE REPUBLICAN RIVER AT CLAY CENTER.
* FROM THIS EVENING TO SUNDAY MORNING.
* AT  4:30 PM FRIDAY THE STAGE WAS 12.6 FEET.
* FLOOD STAGE IS 15.0 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY TONIGHT AND CONTINUE TO RISE 
  TO NEAR 16.0 FEET BY SATURDAY MORNING. THE RIVER WILL FALL BELOW 
  FLOOD STAGE BY SATURDAY EVENING.
* IMPACT...AT 17.0 FEET...FLOODING OCCURS BETWEEN 16TH...17TH AND 18TH
  ROADS AND BETWEEN LIMESTONE AND OSAGE ROADS.

$$
3 follow-up statements
183 
WGUS83 KTOP 060412
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
1112 PM CDT FRI AUG 5 2011

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING STREAMS IN KANSAS...
 
  REPUBLICAN RIVER AT CLAY CENTER AFFECTING CLAY COUNTY 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS.  SHALLOW FLOWING 
WATER CAN WASH A CAR FROM THE ROADWAY.  ALSO...THE ROADBED MAY BE 
WASHED OUT UNDER THE WATER.  

STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO 
AND LOCAL MEDIA.  

&&

KSC027-061212-
/O.EXT.KTOP.FL.W.0042.110806T0410Z-110807T1236Z/
/CYCK1.1.ER.110806T0334Z.110806T1200Z.110807T0036Z.NO/
1112 PM CDT FRI AUG 5 2011

THE FLOOD WARNING CONTINUES FOR
  THE REPUBLICAN RIVER AT CLAY CENTER.
* FROM THIS EVENING TO SUNDAY MORNING.
* AT 10:30 PM FRIDAY THE STAGE WAS 15.0 FEET.
* FLOOD STAGE IS 15.0 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE TO RISE TO 
  NEAR 16.0 FEET BY SATURDAY MORNING. THE RIVER WILL FALL BELOW 
  FLOOD STAGE BY SATURDAY EVENING.
* IMPACT...AT 17.0 FEET...FLOODING OCCURS BETWEEN 16TH...17TH AND 18TH
  ROADS AND BETWEEN LIMESTONE AND OSAGE ROADS.

$$
960 
WGUS83 KTOP 061301
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
801 AM CDT SAT AUG 6 2011

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING STREAMS IN KANSAS...
 
  REPUBLICAN RIVER AT CLAY CENTER AFFECTING CLAY COUNTY 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS.  SHALLOW FLOWING 
WATER CAN WASH A CAR FROM THE ROADWAY.  ALSO...THE ROADBED MAY BE 
WASHED OUT UNDER THE WATER.  

STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO 
AND LOCAL MEDIA.  

&&

KSC027-062101-
/O.EXT.KTOP.FL.W.0042.000000T0000Z-110807T0256Z/
/CYCK1.1.ER.110806T0337Z.110806T0900Z.110806T1456Z.NO/
801 AM CDT SAT AUG 6 2011

THE FLOOD WARNING CONTINUES FOR
  THE REPUBLICAN RIVER AT CLAY CENTER.
* UNTIL THIS EVENING.
* AT  7:30 AM SATURDAY THE STAGE WAS 15.2 FEET.
* FLOOD STAGE IS 15.0 FEET.
* MINOR FLOODING IS OCCURRING.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  LATE THIS MORNING.
* IMPACT...AT 15.0 FEET...LOWLAND AGRICULTURAL FLOODING OCCURS FROM 
  HIGHWAY 24 TO MILFORD LAKE.

$$

MRC
814 
WGUS83 KTOP 062134
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
434 PM CDT SAT AUG 6 2011

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING STREAMS IN 
KANSAS...
 
  REPUBLICAN RIVER AT CLAY CENTER AFFECTING CLAY COUNTY
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS.  SHALLOW FLOWING 
WATER CAN WASH A CAR FROM THE ROADWAY.  ALSO...THE ROADBED MAY BE 
WASHED OUT UNDER THE WATER.  

STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO 
AND LOCAL MEDIA.  

&&

KSC027-062204-
/O.CAN.KTOP.FL.W.0042.000000T0000Z-110807T0256Z/
/CYCK1.1.ER.110806T0337Z.110806T0900Z.110806T1356Z.NO/
434 PM CDT SAT AUG 6 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE REPUBLICAN RIVER AT CLAY CENTER.
* AT  3:30 PM SATURDAY THE STAGE WAS 13.7 FEET.
* FLOOD STAGE IS 15.0 FEET.
* FELL BELOW FLOOD STAGE AT 8:56 AM SATURDAY.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 12.8 FEET BY SUNDAY 
  MORNING.
* IMPACT...AT 15.0 FEET...LOWLAND AGRICULTURAL FLOODING OCCURS FROM 
  HIGHWAY 24 TO MILFORD LAKE.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Aug 5, 3:28 PM CDT, 2 hours earlier.

Area forecast discussion, Aug 5, 3:28 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
328 PM CDT FRI AUG 5 2011

.DISCUSSION...
20Z WATER VAPOR SHOWS THE MID LEVEL RIDGE REMAINS OVER EAST TX.
IT ALSO SHOWS A BROAD AREA OF MID LEVEL DRY AIR ADVECTING EAST
INTO THE CENTRAL ROCKIES. AT THE SFC THERE HAS BEEN A WEAK AREA OF
HIGH PRESSURE FROM THE MORNING PRECIP WITH A WARM FRONT OVER FAR
SOUTHEASTERN KS.

FORECAST FOR NIGHT IS DEPENDENT ON WHETHER ANOTHER MCV WILL DEVELOP
OUT WEST. ALL OF THE MODELS BUT THE GFS SHOW THAT CONVECTION OFF THE
HIGHER TERRAIN WILL NOT GENERATE ANOTHER MCV. THEREFORE WITH A
GENERAL LACK OF FORCING...AM LESS OPTIMISTIC THAT THERE WILL BE
ANOTHER ROUND OF LATE NIGHT/EARLY MORNING CONVECTION AND HAVE
LOWERED POPS. THINK THAT THE DRY AIR ADVECTING INTO THE ROCKIES MAY
FAVOR DEEPER CONVECTION FURTHER SOUTH THIS EVENING AND PRECIP
STAYING SOUTHWEST OF THE FORECAST AREA OVERNIGHT. AS FOR
SATURDAY...BOTH THE NAM AND GFS FORECAST SOUNDINGS ARE SHOWING THE
BOUNDARY LAYER TO BE CAPPED BY A WARM LAYER OF AIR AND THAT THE WARM
FRONT WILL STAY SOUTH OF THE FORECAST AREA. BECAUSE OF THIS HAVE
REMOVED POPS DURING THE DAY. HIGHS SATURDAY SHOULD BE IN THE 90S.
HOWEVER AM A LITTLE CONCERNED WITH THE MODELS KEEPING AN EASTERLY
WIND /AND GENERALLY LIGHT WINDS AS WELL/ THAT HIGHS SATURDAY COULD
BE A LITTLE TO WARM DUE TO LIMITED MIXING OF THE BOUNDARY LAYER.
HOWEVER WITH LIMITED MIXING...MOISTURE IS LIKELY TO POOL NORTH OF
THE WARM FRONT ACROSS MUCH OF THE FORECAST AREA. SO EVEN IF HIGHS DO
NOT MAKE IT INTO THE UPPER 90S...IT SHOULD STILL FEEL LIKE AROUND
105 DUE TO THE HUMIDITY WITH DEWPOINTS HOLDING IN THE LOWER AND MID
70S. BECAUSE OF THIS WILL ISSUE A HEAT ADVISORY FOR AREAS ALONG AND
SOUTH OF THE KS RIVER EXPECTING HEAT INDICES AROUND 105 DURING THE
AFTERNOON SATURDAY.

WOLTERS

A RATHER ACTIVE PATTERN IS STILL ON TRACK TO PERSIST THROUGH MUCH OF
NEXT WEEK. ALTHOUGH THE UPPER PATTERN WILL NOT CHANGE MUCH...UPPER
LEVEL WESTERLIES MAKING JUST ENOUGH SOUTHWARD PROGRESS INTO THE
CENTRAL PORTIONS OF THE COUNTRY WILL ALLOW FOR FRONTAL PASSAGES TO
OCCUR ON A FEW OCCASIONS. FIRST WEAK FRONT STILL ON TRACK TO PUSH IN
SATURDAY NIGHT AND LIKELY STALL IN KANSAS FOR SUNDAY...REINFORCING
THE OLD BAROCLINIC ZONE THAT SHOULD STILL BE IN PLACE. BEST PRECIP
CHANCES FOR THESE PERIODS SHOULD BE NEAR THE OLD BOUNDARY...WITH
FLOW OVER IT AHEAD OF THE INCOMING FRONT GIVING AN ELEVATED STORM
THREAT SATURDAY NIGHT. A STRONGER SHORTWAVE AND FRONT MOVE INTO THE
NORTHERN PLAINS SUNDAY NIGHT. MODELS ARE FAIRLY CONSISTENT WITH GOOD
LOW LEVEL CONVERGENCE SETTING UP OVER THE NORTHEAST THIRD OF THE
STATE IN RESPONSE. HOW MUCH OF THIS CONVECTION PERSISTS INTO MONDAY
AS WELL AS THE COLD FRONTS TIMING WILL PLAY A LARGE ROLE IN WHERE
AFTERNOON TEMPS END UP MONDAY. SIMILAR SCENARIO EXISTS FOR SUNDAY
TEMPS IN TERMS OF PRECIP TIMING. THE 09Z AND 15Z SREF CERTAINLY
SUPPORT SOME NEED FOR HEAT HEADLINES TO CONTINUE FOR SOUTHERN
AREAS...BUT ALSO EXHIBIT A QUITE LARGE SPREAD TEMP FIELDS...AND NOT
ENOUGH CONFIDENCE EXISTS FOR THIS INCLUSION. THIS FRONT SHOULD PUSH
THROUGH MONDAY NIGHT WITH FAIRLY GOOD SHEAR TO SUPPORT SOME SEVERE
STORMS. WILL KEEP TUESDAY DRY THINKING THE PRECIP WILL BE SOUTH
AND EAST BY DAWN. TUESDAY NIGHT INTO THURSDAY PERIODS SHOULD SEE
THE ISENTROPIC LIFT PATTERN RETURN...WITH FRONT PERHAPS EXITING
THURSDAY NIGHT AHEAD OF ANOTHER SHORTWAVE. CONFIDENCE IN THE
SPECIFICS OF THIS TIMING IS LOW ENOUGH TO KEEP SMALL POPS INTO
FRIDAY HOWEVER. COOLER TEMPS SHOULD TAKE HOLD FOR MUCH OF NEXT
WEEK.

65

&&

.AVIATION...
CONFIDENCE IN WHEN AND IF CONVECTION WILL REDEVELOP IS TOO LOW TO
INCLUDE IN FORECAST AT THIS TIME. THE GFS IS THE ONLY OPERATIONAL
MODEL THAT BRINGS ANOTHER MCV ACROSS THE AREA TONIGHT. THEREFORE AM
NOT CONFIDENT ANOTHER MCS WILL IMPACT THE AREA. OUTSIDE OF THAT
FORECAST SHOULD BE VFR WITH LIGHT WINDS DUE TO WEAK SFC RIDGING OVER
THE TERMINALS. LATER SHIFTS MAY NEED TO WATCH OUR FOR MVFR VSBY DUE
TO GROUND FOG AROUND 12Z SATURDAY.

WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 11 AM TO 8 PM CDT SATURDAY FOR KSZ022>024-026-
035>040-054>056-058-059.

&&
Hazardous weather outlook, Aug 5, 3:34 PM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
334 PM CDT FRI AUG 5 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-062045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
334 PM CDT FRI AUG 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS TO REDEVELOP MAINLY ACROSS
NORTHEAST KANSAS THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A HEAT ADVISORY IS IN EFFECT ALONG AND SOUTH OF THE KANSAS RIVER
FOR SATURDAY AFTERNOON DUE TO HEAT INDICES INCREASING TO AROUND
105 DEGREES

THUNDERSTORMS ARE POSSIBLE OFF AND ON FOR SATURDAY NIGHT THROUGH
THURSDAY. SOME OF THE THUNDERSTORMS COULD BE STRONG OR SEVERE
SATURDAY NIGHT...SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

WOLTERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:08 AM CDTSpecial Weather StatementTOPCloud, Ottawa, Republic52 min
Aug 5, 3:27 AM CDTSevere Thunderstorm WarningTOPCloud33 min
Aug 5, 3:55 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Washington50 min
Aug 5, 4:01 AM CDTSpecial Weather StatementTOPClay, Dickinson, Ottawa59 min
Aug 5, 4:10 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa35 min
Aug 5, 4:29 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Pottawatomie, Riley46 min
Aug 5, 5:09 AM CDTSpecial Weather StatementTOPJackson, Pottawatomie, Shawnee, Wabaunsee51 min
Aug 5, 5:26 AM CDTSpecial Weather StatementTOPDickinson, Morris34 min
Aug 5, 6:18 AM CDTSpecial Weather StatementTOPLyon, Osage27 min
Aug 5, 3:35 PM CDTHeat AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more48 hr

Nearby

River Flood Warnings in Kansas, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.